How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Barbara Your Own Question
Dr. Barbara
Dr. Barbara, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1614
Experience:  Over 30 years experience in veterinary medicine and surgery.
56364752
Type Your Dog Veterinary Question Here...
Dr. Barbara is online now
A new question is answered every 9 seconds

I have a diabetic 10 yr old beagle, blind, that has been

Customer Question

I have a diabetic 10 yr old beagle, blind, that has been vomiting for the past 24 hrs. The vomiting has slowed down in the sat 12 hrs. I have not given him alinsulin in the last 24 hrs per instructions from one of the Vets at the clinic he goes to. Small bits of white chicken Breast tenderloin. Small portions of cool clear water 1/2 Cup at a time, 30-45 mins. apart, sometimes longer. His complete list of meds areas follows: Humalin N 14 units twice daily--Denamarin 1 tablet once a daily-----
Levothyroxine 3 mgs twice daily.He hasn't had ANY meds in the last 24 hrs.
Can you tell me if I am doing the right thing? He is listless but just a bit better than earlier.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Barbara replied 1 year ago.

Hi and welcome to JustAnswer. My name is***** and I hope to be of help to you and Jackson today.

Expert:  Dr. Barbara replied 1 year ago.

I need to become more aquainted with Jackson in order to give you the best advice. For how long has Jackson been a diabetic and was he regulated well on 14 units of insulin twice daily? For how long has he had liver disease and do you know if the Denamarin has helped? Thanks for your answers.

Expert:  Dr. Barbara replied 1 year ago.

Also want to say, that if Jackson is able to keep the chicken and water down, then you are doing this gentle feeding correctly. . .is he keeping this down?

Customer: replied 1 year ago.
He has been diabetic for 3 1/2 yrs. & has been a bit " rocky" lately with his blood sugar spiking a bit, but he was just upped on his insulin a month ago, seems to be doing ok with it, the Denamarin is being tolerated well, he doesn't have liver disease. He has liver bloat, no Cushings or anything else....they put him on it to see if it would help with the bloat.....some improvement!
Customer: replied 1 year ago.
He's better with the gentle feeding, sleeping very soundly right now....snoring actually!!! I just don't want to hurt him, I don't want him to suffer! He's so good just very sweet, I know he's not feeling well, I want to make him better! PEPTOBISMOL? Just asking?
Expert:  Dr. Barbara replied 1 year ago.

Must be that his liver looked enlarged on an x ray or ultrasound, or felt enlarged. If his liver enzymes weren't elevated, then the Denamarin may not be needed, but it shouldn't hurt. However, wouldn't give it either while he has nausea. Also, the levothyroxine is not a problem to withhold from a vomiting dog. So now. . .the insulin dose????? How long has it been since Jackson has vomited and how long have you been "gently" feeding him?

Expert:  Dr. Barbara replied 1 year ago.

Got your last message as I sent mine. Peptobismol could help but may not be necessary. I'll wait to get your answers to my last 2 questions.

Customer: replied 1 year ago.
Have been gently feeding him for the past 5 to 6 hrs. He vomitied last about 1 Jr. ago, mostly watery....now he's resting, sleeping comfortably....snoring actually!
Sorry about my typing- just discharged from hospital, had neck surgery on Monday, my typing skills are suffering, just don't want Jackson to suffer.
Expert:  Dr. Barbara replied 1 year ago.

No need to apologize. I'm just slow at this naturally!

Expert:  Dr. Barbara replied 1 year ago.

I recommend not feeding or giving water if these are leading to vomiting. It would be best to fast him, or just stick to the water in small amounts every hour or so. I recommend that dogs get 1/2 of their insulin dose twice daily when they aren't eating. He will produce less glucose when he isn't eating, but he will still produce some, and the insulin will allow the cells to acquire the glucose so they can function.

Customer: replied 1 year ago.
Ok, so what I hear you saying is to give Jackson 7 units of insulin (1/2 of his normal 14 units) and only water intermittently until he settles down.
Expert:  Dr. Barbara replied 1 year ago.

Since Jackson is resting, then he probably doesn't feel too badly anymore. The dose for Peptobismol is 0.25 to 2 ml/kg 3-4 times daily. I do think that without the chicken that he will no longer vomit, so I doubt the pepto will be necessary. Yes, give 7 units twice daily and small amounts of water every hour or so.

Expert:  Dr. Barbara replied 1 year ago.

I suggest that if he is still vomiting in 12 hours that you and Jackson see your veterinarian. Liver disease, pancreatitis, kidney disease, foreign bodies, (just to name a few) could be causing the vomiting and these would need more specific care.

Customer: replied 1 year ago.
THANK YOU, ***** ***** FOR YOU HELP ADVICE AND GRACIOUS PROFESSIONALISM.
Customer: replied 1 year ago.
God Bless you, I will remember you when I'm expressing my thankfulness on Thanksgiving Day. Jackson is grateful to you as well. Good night, Dr.Barbara!ūüíē
Expert:  Dr. Barbara replied 1 year ago.

Thank you, ***** ***** night to you!!!!! Please give Jackson a big hug from me, and you have a very Happy Thanksgiving!

Expert:  Dr. Barbara replied 1 year ago.

Just checking in to hear about Jackson. How is he doing by now? Anymore vomiting?

Customer: replied 1 year ago.
Jackson has been at the Vet clinic for the past few hours.....he's very sick. High temp, high white blood count, kidneys seem to be trying to shut down......not looking good, they are still working on him, he has a massive infection going on, I'm scared & praying. I don't want him to suffer & if he needs to go to be ok........ then I will be ok with that.....my heart will break but he will be better. Thanks for checking back on him.......my first impression of you was right, you're a compassionate & nurturing physician.
Expert:  Dr. Barbara replied 1 year ago.

I am so very sorry to hear about Jackson! Mounting a high fever and an elevated white blood cell count is exactly what a healthy body would do in the face of an infection, so, in a way that is good. . .not the infection but Jackson's response. I'm sure his kidney values are elevated from the dehydration, but his BUN, creatinine and phosphorous values in his blood may indicate that he has primary kidney disease. Your vet will be rehydrating him and starting antibiotics I'm sure while they are looking for the source of the infection. Your vet also has injectible drugs to stop nausea. Jackson should be a whole lot more comfortable just with supportive treatment.

Expert:  Dr. Barbara replied 1 year ago.

I will definitely pray for Jackson, and for his doctors to have the wisdom they need!

Customer: replied 1 year ago.
Thank you & may God bless you.
Expert:  Dr. Barbara replied 1 year ago.

Thank you. Please let me know how he is when you hear.

Customer: replied 1 year ago.
Dear Dr. Barbara,
Our beautiful Jackson passed on from this world to his heavenly reward at 5 P.M. this evening. He will be missed terribly, but
before he left he knew that he was well loved. Thank you for care and kindness......
Tichi Cole
Expert:  Dr. Barbara replied 1 year ago.

Oh, Tichi! I am so sorry for your loss of Jackson! He was obviously well loved. . .I could feel it even through this medium, and I know that a dog who was with you could sense your love for him much more than I.

I hope you have the love and support there that you now need, and if there is anything I can do to help you through this time of grief please let me know.

I pray that God will send comfort and encouragement into you life.

Dr. Barbara

Expert:  Dr. Barbara replied 1 year ago.
Hi,
I'm just following up on our conversation about Jackson. How is everything going?
Dr. Barbara